Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 304, NWS Goodland, KS

July 26, 20184 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 26, 2018, 6:34 PM CDT for 4 counties in Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2018, 6:34 PM CDT (23:34 UTC)
Expired
Jul 26, 2018, 7:15 PM CDT
In force
41 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 34 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 5:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:28 PM CDT, 6 minutes earlier.

Area forecast discussion, Jul 26, 6:28 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
528 PM MDT Thu Jul 26 2018

.SHORT TERM...(This evening through Friday)
Issued at 234 PM MDT Thu Jul 26 2018

Northwest flow continues over the High Plains over a broad, but
weak, southeasterly low level flow. The directional shear is
resulting in rather large deep layer shear values of 50kts this
afternoon, which combined with weak to moderate instability has
resulted in an environment favorable for rotating updrafts.
Moisture is also plentiful, with precipitable water values of
1-1.5 inches and surface dew points in the 60s. Perhaps the one
lacking ingredient for more widespread convection is lift, with
only the hint of shortwave trough embedded in the northwest flow.
There is the tail end of an old front/outflow boundary located
north to south in northwest Colorado which may be a focus for
convection. Expect storms to continue to increase in coverage this
afternoon and evening as the upper shortwave moves across. HRRR
continues to suggest an MCS/thunderstorm cluster moving south out
of Nebraska and along the Colorado/Kansas border area late tonight
and during the overnight, possible posing a damaging wind gust
threat in those areas. Storm motions are rather fast at around
15kt and any right movers at 20-30kts, so despite the high
moisture not anticipating a flash flood threat tonight. As has
been the case the last few mornings, patchy dense fog will develop
overnight and persist into early Friday morning before
dissipating.

Not much changes for the general set up on Friday afternoon.
Another weak shortwave trough comes through in the northwest flow,
with impressive deep layer shear and even more instability than
today. Scattered afternoon storms will develop, some severe, with
large hail and damaging winds the main threats. Better chances
will occur Friday evening with SPC upgrading to an enhanced risk
(see Long Term section). High temperatures on Friday will be in
the lower 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 151 PM MDT Thu Jul 26 2018

At the start of the long term, an upper high continues over the
desert southwest with troughing and an upper low pressure system
extending from southeastern Canada into the eastern CONUS. Between
these two features, fast northwest flow aloft is expected over
the tri-state region.

Friday evening and overnight appears to be an interesting period. A
weak shortwave passing through the northwest flow and a surface
boundary coming down from Nebraska will aid in the development of
thunderstorms. With near 2500 J/kg of CAPE, ample shear of 50 knots
or greater, steep lapse rates and good moisture in place, severe
thunderstorms are expected. Exact locations are still in question.
However, it appears that storms should fire over higher terrain west-
northwest of the CWA during the afternoon hours, with shear
supporting supercell development. Heading into the evening and
overnight, storms should congeal into a line, traveling
southeastward across the region. The main threats will be damaging
winds and large hail. Guidance including PWATS of 1 to 2 inches
suggest that heavy rainfall will be a concern as well.

A similar pattern remains in place through the weekend and unsettled
weather is anticipated to continue. Additional disturbances will
pass through the northwest flow (including a strong shortwave late
Sunday), generating storm chances through Monday morning. Severe
storms cannot be ruled out on Saturday and Sunday depending on how
well the lower levels recover from the previous day's convection.
Will continue to monitor in the coming days. Drier air and
surface high pressure move into the area on Monday, resulting in a
dry forecast through Thursday.

High temperatures decrease from the 80s on Saturday to the mid 70s
to low 80s on Sunday and Monday. Temperatures increase thereafter,
reaching the low 90s on Thursday. Low temperatures range from the
mid 50s to mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 519 PM MDT Thu Jul 26 2018

Thunderstorm complexes will be affecting both Kgld and Kmck in the
first few hours of the period. Mvfr conditions with occasional ifr
conditions can be expected with variable wind gusts to around 45
knots. After that both sites will have vcts to account for
continued thunderstorm activity. Kmck should see activity through
the evening. However, thunderstorms could be near Kgld until 11z.
Outside of thunderstorms, the winds will be variable in direction
from the south to southeast at 5 to 15 mph.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JBH
AVIATION...BULLER
Hazardous weather outlook, Jul 26, 3:53 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
253 PM MDT Thu Jul 26 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
253 PM MDT Thu Jul 26 2018 /353 PM CDT Thu Jul 26 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Widely scattered thunderstorms will develop across the area this
afternoon. Although coverage will be sparse, any storm that develops
has the potential of producing large hail and damaging winds.

Tonight, storms will increase in coverage, particularly across
northeast Colorado and adjacent areas of northwest Kansas and
southwest Nebraska. Some of these storms may be severe with damaging
winds gusts, large hail and locally heavy rainfall. The threat for
damaging wind gusts may continue into the overnight hours as the
storms merge into a cluster and move into west central Kansas.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Scattered thunderstorms are anticipated to develop across the region
Saturday afternoon with large hail and damaging winds as the main
threats. The better chance for severe thunderstorms will be Saturday
evening into the overnight hours, with damaging winds, large hail,
and heavy rainfall as hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 26, 5:24 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND GST     1 ENE WRAY              39.97N 102.21W
07/26/2018  E60 MPH          YUMA               CO   TRAINED SPOTTER

            60 MPH WINDS WITH QUARTER-SIZED HAIL.

&&

SJS
Local storm report, Jul 26, 5:48 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             SEIBERT                 39.30N 102.87W
07/26/2018  E1.00 INCH       KIT CARSON         CO   PUBLIC

            QUARTER-SIZED HAIL REPORTED VIA IMAGE ON
            TWITTER.

&&

JRP
Local storm report, Jul 26, 5:52 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             WRAY                    40.08N 102.23W
07/26/2018  E1.00 INCH       YUMA               CO   PUBLIC

            QUARTER-SIZED HAIL REPORTED VIA IMAGE ON
            FACEBOOK.

&&

JRP
Local storm report, Jul 26, 6:00 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FLASH FLOOD      1 ENE WRAY              40.08N 102.21W
07/26/2018                   YUMA               CO   TRAINED SPOTTER

            STREETS ARE FLOODED OUT IN WRAY WITH
            NICKEL-SIZED HAIL.

&&

SJS
Local storm report, Jul 26, 6:10 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             5 SW WRAY               40.03N 102.30W
07/26/2018  E1.00 INCH       YUMA               CO   PUBLIC

            QUARTER-SIZED HAIL.

&&

SJS
Local storm report, Jul 26, 6:20 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND GST     8 NNE SAINT FRANCIS     39.89N 101.75W
07/26/2018  M62 MPH          CHEYENNE           KS   MESONET

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:04 PM CDTSpecial Weather StatementGLDGove41 min
Jul 25, 9:43 PM CDTSpecial Weather StatementGLDSheridan47 min
Jul 25, 10:21 PM CDTSpecial Weather StatementGLDGreeley, Wichita39 min
Jul 25, 10:23 PM CDTSpecial Weather StatementGLDGove52 min
Jul 25, 10:54 PM CDTSevere Thunderstorm WarningGLDGove18 min
Jul 25, 10:55 PM CDTSevere Thunderstorm WarningGLDGreeley20 min
Jul 25, 11:05 PM CDTSpecial Weather StatementGLDScott25 min
Jul 26, 2:34 PM CDTSpecial Weather StatementGLDSherman41 min
Jul 26, 2:44 PM CDTSpecial Weather StatementGLDRawlins46 min
Jul 26, 3:12 PM CDTSpecial Weather StatementGLDThomas33 min
Jul 26, 3:29 PM CDTSpecial Weather StatementGLDSheridan46 min
Jul 26, 3:42 PM CDTSpecial Weather StatementGLDSherman33 min
Jul 26, 3:47 PM CDTSpecial Weather StatementGLDThomas28 min
Jul 26, 3:51 PM CDTSpecial Weather StatementGLDWallace24 min
Jul 26, 4:16 PM CDTSpecial Weather StatementGLDThomas29 min
Jul 26, 4:17 PM CDTSpecial Weather StatementGLDSheridan28 min
Jul 26, 4:30 PM CDTSpecial Weather StatementGLDWallace30 min
Jul 26, 4:47 PM CDTSpecial Weather StatementGLDLogan28 min
Jul 26, 5:12 PM CDTSpecial Weather StatementGLDLogan33 min
Jul 26, 5:14 PM CDTSevere Thunderstorm WarningGLDCheyenne46 min
Jul 26, 5:30 PM CDTFlash Flood WarningGLDCheyenne2 hr
Jul 26, 5:40 PM CDTSevere Thunderstorm WarningGLDCheyenne50 min
Jul 26, 5:43 PM CDTSevere Thunderstorm WarningGLDCheyenne47 min
Jul 26, 5:55 PM CDTSevere Thunderstorm WarningGLDCheyenne35 min
Jul 26, 6:02 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman43 min
Jul 26, 6:15 PM CDTSevere Thunderstorm WarningGLDCheyenne30 min
Jul 26, 6:48 PM CDTTornado WarningGLDSherman13 min
Jul 26, 2:14 PM CDTSpecial Weather StatementGLDCheyenne31 min
Jul 26, 4:18 PM CDTSpecial Weather StatementGLDYuma27 min
Jul 26, 4:20 PM CDTSpecial Weather StatementGLDKit Carson40 min
Jul 26, 4:34 PM CDTSevere Thunderstorm WarningGLDKit Carson41 min
Jul 26, 4:40 PM CDTSpecial Weather StatementGLDCheyenne50 min
Jul 26, 4:42 PM CDTSevere Thunderstorm WarningGLDYuma33 min
Jul 26, 5:04 PM CDTSpecial Weather StatementGLDPhillips41 min
Jul 26, 5:16 PM CDTSpecial Weather StatementGLDKit Carson29 min
Jul 26, 5:24 PM CDTSevere Thunderstorm WarningGLDYuma40 min
Jul 26, 5:37 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson53 min
Jul 26, 6:53 PM CDTSevere Thunderstorm WarningGLDKit Carson37 min
Jul 26, 5:33 PM CDTTornado WarningGLDDundy27 min
Jul 26, 6:26 PM CDTSevere Thunderstorm WarningGLDRed Willow34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.